Iowa, 2011

Flooding in Iowa, July 14 to 23, 2011

July 14 to 23, 2011 · NWS DMX · 2 events in 2 counties and zones

Part of the Des Moines River returned to its banks during the first part of the month. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Part of the Des Moines River returned to its banks during the first part of the month. Rounds of thunderstorms continued over northwest Iowa into southwest Minnesota as an upper level ridge developed over the central U.S. Ring of Fire thunderstorms developed for several nights, especially in the 12th to 14th time period. The heavy rainfall caused rises along the Des Moines River with levels rising several inches above flood stage at Emmetsburg and Humboldt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 14, 5:24 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 14, 5:24 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT THU JUL 14 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
HIGH PRESSURE ALOFT WILL BUILD INTO THE WEST/SOUTHWEST TONIGHT.
WATER VAPOR SHOWING SEVERAL IMPULSES RIDING ATOP THE BUILDING RIDGE
WHICH WILL AGAIN IMPACT OUR WEATHER.  FOR THE EVENING...I AM NOT
EXPECTING MUCH.  THE LOW LEVEL MOISTURE HAS PUSHED DECREASED SOME
AND CLOUDS HAVE GONE CELLULAR BASED ON SATELLITE IMAGERY.  WITH THE
ONSET OF SUNSET...I AM EXPECTING CLOUDS TO RETURN AS WARM ADVECTION
AND RICHER LOW LEVEL MOISTURE BEGINS TO RETURN.  TIMING OF THE
WEAKER SHORT WAVES WILL BE DIFFICULT BUT THESE SHOULD PRIMARILY
AFFECT THE WEST AND NORTH.  THE GFS IS A BIT MORE BULLISH ON THE
MOISTURE AND I AM TRENDING MORE TOWARDS THAT SOLUTION.  HAVING SAID
THAT THERE WILL ONCE AGAIN BE THE POTENTIAL FOR HEAVY RAINFALL WITH
THE SHOWERS AND STORMS AS THE AIRMASS WILL BECOME QUITE TROPICAL.  I
DID MENTION HEAVY RAIN IN THE ZONES ACROSS THE FAR NORTH AND
DEPENDING ON HOW DEEP THE RIDGE WILL BUILD...WE MAY EITHER BE OUT OF
THE HEAVIEST RAINFALL OR WE MAY NEED TO DROP THAT WORDING DOWN INTO
THE SECOND TIER OF COUNTIES ACROSS THE NORTH.  EVENING SHIFT CAN
EVALUATE CLOSER TO WHEN THE SHORTWAVES APPROACH.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
PRIMARY FORECAST CONCERN IN THE LONG TERM WILL BE THE EXCESSIVE HEAT
EVENT TAKING SHAPE ACROSS IOWA.  ALL MODEL SOLUTIONS BUILD UPPER
RIDGE NORTH FRIDAY AND SATURDAY WITH CENTER OF THE UPPER LEVEL HIGH
OVER SOUTHWEST IOWA ON SUNDAY AT NEAR 600 DAM/S. ONCE IN PLACE...THE
UPPER RIDGE REMAINS IN PLACE THROUGH TUESDAY.  AFTER THAT...THERE IS
AN INDICATION THAT THE CENTER OF THE RIDGE WILL MOVE SOUTHEAST INTO
THE OHIO VALLEY ALLOWING HEIGHTS TO FALL SOME.  850 MB TEMPERATURES
SHOULD RANGE FROM 22 TO 27C BETWEEN SUNDAY AND TUESDAY OVER CENTRAL
IOWA.  SOUTHERLY TO SOUTHWEST LOW-LEVEL FLOW SUPPORTS DECENT
MIXING...BUT THE GFS MODEL SOUNDINGS ONLY MIX THROUGH ABOUT 900 MB
WITH AN APPARENT SUBSIDENCE INVERSION ABOVE.  THERMAL PROFILE DOES
SUPPORT TEMPERATURES WELL INTO THE 90S.  ALTHOUGH THERE SHOULD BE
DRYING ALOFT DUE TO SUBSIDENCE UNDER THE RIDGE...EXPECT THE SKIN DEW
POINTS TO REMAIN HIGH WELL INTO THE 70S. THE RESULT OF ALL OF THIS
WILL BE A PROLONGED HEAT EPISODE ACROSS CENTRAL IOWA.  FOR
NOW...ISSUED A EXCESSIVE HEAT WATCH STARTING SATURDAY OR SUNDAY AND
CONTINUE THROUGH TUESDAY.  IT IS VERY POSSIBLE THE EPISODE WILL LAST
BEYOND THAT PERIOD OF TIME...BUT THERE IS SOME UNCERTAINTY SINCE THE
CENTER OF THE RIDGE DRIFTS SOUTHEAST.  IT CAN BE EXTENDED DOWN THE
ROAD.  EXPECT WATCHES TO BECOME WARNINGS ONCE THE EVENT NEARS.
EXCESSIVE HEAT WARNING CRITERIA OF APPARENT TEMPS OF 110F MAY NOT BE
REALIZED THE ENTIRE TIME...BUT THE PROLONGED NATURE OF THE EVENT MAY
REQUIRE A WARNING ANYWAY.

THERE ARE STILL A COUPLE CHANCES OF THUNDERSTORMS IN NORTHERN IOWA
BEFORE THE RIDGE BUILDS NORTH.  THE BEST CHANCE APPEARS TO BE FRIDAY
NIGHT INTO SATURDAY MORNING. MODELS SUGGEST A DECENT LOW-LEVEL JET
WHICH SHOULD HELP MAINTAIN THUNDERSTORMS WHICH SHOULD DEVELOP OVER
THE PLAINS FRIDAY EVENING AND THEN MOVE NORTHEAST INTO NORTHWEST
IOWA.

&&

.AVIATION...15/00Z
MVFR CEILINGS WILL CONTINUE TO LIFT...BUT WILL REMAIN AF KFOD...AND
PERIODICALLY AT KOTM AND KMCW. HOWEVER...MOISTURE AHEAD OF SHORT
WAVE WILL BRING MVFR CEILINGS BACK NEAR 06Z. COULD ALSO SEE FOG
DEVELOPMENT NEAR 06Z...BUT WINDS SHOULD KEEP FOG MVFR. SHORT WAVE
WILL ONCE AGAIN BRING VCSH TO NORTHERN SITES...KFOD...KMCW AND KALO
EARLY IN THE MORNING...BUT WILL PUSH OUT AS HIGH PRESSURE BUILDS IN
WITH VFR CONDITIONS FOR REMAINDER OF PERIOD AT ALL SITES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH TUESDAY EVENING
FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAV
IS-DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-RI
NGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
EVENING FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-
EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-POWESHIEK-SAC-STORY-TAMA-
WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...BOKSA
LONG TERM...JOHNSON
AVIATION...WILKINS
Hazardous weather outlook, Jul 14, 3:25 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT THU JUL 14 2011

IAZ004-015-024-152130-
EMMET-PALO ALTO-HUMBOLDT-
425 PM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST
FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA LATE TONIGHT. HEAVY RAINFALL IS ONCE AGAIN
LIKELY WITH ANY SHOWER OR STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER...GENERALLY
NORTHWEST OF LINE FROM ALGONA TO STORM LAKE.

AN EXTREMELY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE
STATE BY SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE 80S TO LOWER 90S DURING THE OVERNIGHT HOURS. AN EXCESSIVE
HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH TUESDAY
EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT INTO SATURDAY
MORNING.

IAZ044>046-057>060-070>075-081>085-092>097-152130-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
425 PM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED LATE TONIGHT
WEST OF HIGHWAY 169. HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO
SATURDAY. HEAVY RAINFALL IS POSSIBLE.

AN EXTREMELY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE
STATE BY SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE 80S TO LOWER 90S DURING THE OVERNIGHT HOURS.  AN EXCESSIVE
HEAT WATCH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ005>007-016-017-023-025>028-033>039-047>050-061-062-152130-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-
425 PM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED LATE
TONIGHT MAINLY NORTH OF HIGHWAY 18. HEAVY RAINFALL IS POSSIBLE WITH
ANY SHOWER OR STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER...GENERALLY
NORTH OF HIGHWAY 3 AND WEST OF HIGHWAY 69. THE MAIN THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

AN EXTREMELY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE
STATE BY SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE 80S TO LOWER 90S DURING THE OVERNIGHT HOURS.  AN EXCESSIVE
HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH TUESDAY
EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ086-152130-
WAPELLO-
425 PM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST
FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT INTO
SATURDAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER...GENERALLY NORTH
OF HIGHWAY 3 AND WEST OF HIGHWAY 69. THE MAIN THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

AN EXTREMELY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO THE
STATE BY SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE 80S TO LOWER 90S DURING THE OVERNIGHT HOURS.  AN EXCESSIVE
HEAT WATCH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH TUESDAY
EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Palo Alto

When
July 14, 7:30 PM CST to July 17, 12:30 PM CST
Where
Palo Alto County, 1.06 mi NE of Graettinger to 2.92 mi WSW of Emmetsburg Arpt
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
43.241, -94.756

Flood, Humboldt

When
July 15, 12:18 PM CST to July 23, 8:42 AM CST
Where
Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.722, -94.249

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320243, 320244.